Triple C-Skittles-Robo Trippin-Tussin-Dex: If You’re Hearing These Terms You need To Pay Attention
If you have noticed lately that many stores are keeping your favorite cough and cold medicine behind the counter there is a legitimate reason for it. Our youth has found yet another way to experiment with substance abuse.
There is a new ‘high’ and if you’re hearing the terms Triple C, Skittles, Robo Trippin, Tussin or Dex, you need to pay serious attention. All of these terms refer to using cough and cold medicine or cough syrup to get high. ‘Triple C’ specifically refers to Coricidin HBP Cough & Cold.
What causes the high? DXM.
At dangerously high doses Dextromethorphan acts like PCP and ketamine. For many years this substance has been as a safe and effective cough suppressant found in over-the-counter cough medicines. But these days, some teens are abusing this substance and causing serious damage to their bodies and minds. They think because it's found in over-the-counter medicines that it must be harmless, just an easy and safe way to get high. This is not true!
The effects of abusing DXM vary with the amount taken. Common effects can include confusion, dizziness, double or blurred vision, slurred speech, impaired physical coordination, abdominal pain, nausea and vomiting, rapid heart beat, drowsiness, numbness of fingers and toes, and disorientation. As well, the appearance of stiff joints while walking (an almost zombie like walk) is a little known side effect that I have unfortunately learned from one of my children.
People who do Triple C, Skittles, Robo Trippin, Tussin, or Dex describe different "highs" ranging from mild distortions of color and sound to visual hallucinations and "out-of-body," feelings of detachment from the environment and self, sensations, and loss of motor control.
At high enough doses, DXM alone can suppress the central nervous system and if that happens the brain can stop telling your lungs to breathe. As well, extremely high doses of DXM can induce a hallucinatory state which can lead to "accidents" that result in death.
In this day and time it is so very important for parents to notice even small changes in our children’s behavior. Our kids are becoming more inventive with ways to ‘escape reality’. If you notice any of these symptoms, hear any of these terms or see that your cough medicine is disappearing, take it seriously. You could be saving a life!